Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 4, NWS Austin/San Antonio, TX

March 10, 2010Bastrop County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 10, 2010, 2:14 PM CST for Bastrop County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2010, 2:14 PM CST (20:14 UTC)
Expired
Mar 10, 2010, 2:40 PM CST
In force
26 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Bastrop County, TX

The radar

The Ft Hood radar (KGRK), 61 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.2 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2010-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2010-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-656 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WUUS54 KEWX 102014
SVREWX
TXC021-102100-
/O.NEW.KEWX.SV.W.0004.100310T2014Z-100310T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
214 PM CST WED MAR 10 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BASTROP COUNTY...

* UNTIL 300 PM CST.

* AT 208 PM CST...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WYLDWOOD...
  OR 11 MILES WEST OF BASTROP...AND MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE CAMP SWIFT AND CIRCLE D-KC
  ESTATES.

LAT...LON 3029 9736 3023 9716 3001 9715 3003 9754
      3017 9754
TIME...MOT...LOC 2015Z 279DEG 23KT 3012 9744

$$
2 follow-up statements
782 
WWUS54 KEWX 102025
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 PM CST WED MAR 10 2010

TXC021-102100-
/O.CON.KEWX.SV.W.0004.000000T0000Z-100310T2100Z/
BASTROP TX-
225 PM CST WED MAR 10 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CST
FOR CENTRAL BASTROP COUNTY...

AT 220 PM CST...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WYLDWOOD...OR
6 MILES WEST OF BASTROP...MOVING EAST AT 25 MPH.

THE STONGEST PART OF THIS STORM WILL TRACK ALONG AND JUST NORTH OF 
HIGHWAY 71 TOWARD THE CITY OF BASTROP. OTHER LOCATIONS IN THE 
WARNING AREA INCLUDE PHELAN...CAMP SWIFT...HILLS PRAIRIE...CIRCLE 
D-KC ESTATES AND ALUM CREEK.

LAT...LON 3008 9747 3013 9749 3023 9737 3023 9716
      3001 9715
TIME...MOT...LOC 2024Z 279DEG 23KT 3011 9737

$$
683 
WWUS54 KEWX 102040
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
240 PM CST WED MAR 10 2010

TXC021-102049-
/O.CAN.KEWX.SV.W.0004.000000T0000Z-100310T2100Z/
BASTROP TX-
240 PM CST WED MAR 10 2010

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BASTROP COUNTY IS
CANCELLED...

STRONG WINDS TO 40 MPH AND PEA SIZED HAIL REMAINS POSSIBLE THROUGH 
3 PM AS A THUNDERSTORM MOVES OVER BASTROP. THIS THUNDERSTORM IS 
WEAKENING AND SHOULD REMAIN BELOW SEVERE LEVELS.

LAT...LON 3008 9747 3013 9749 3023 9737 3023 9716
      3001 9715
TIME...MOT...LOC 2039Z 279DEG 23KT 3009 9726

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 11:46 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 10, 11:46 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1146 AM CST WED MAR 10 2010

.DISCUSSION...
SEE AVIATION FOR 18Z TAF DISCUSSION.

&&

.AVIATION...
SHIFTY WEST WINDS WILL GRADUALLY MIX EAST INTO THE I-35 CORRIDOR
TERMINALS AS A DRYLINE ADVANCES EAST. THE BOUNDARY IS EXPECTED TO
WEAKEN AND STALL JUST EAST OF AUS AND KEEP THE POTENTIAL FOR
CONVECTION EAST OF THE AUS VCNTY. A FEW LIGHT SHOWERS COULD
DEVELOP NEAR AUS EARLY THIS AFTERNOON BEFORE THE BOUNDARY SHIFTS
EAST. WESTERLY WINDS AT THE SURFACE AND ALOFT WILL CONTINUE TO
FEED ACROSS THE AREA TONIGHT...PREVENTING THE RETURN OF LOW-LEVEL
MOISTURE AND CLOUDS. THUS VFR CONDITIONS ARE PREDICTED FOR ALL
AREAS BEYOND 19Z. THE WEST WINDS WILL INCREASE AGAIN AFTER
DAYBREAK THURSDAY WITH A FEW GUSTS OF 20-25 KTS BY MIDDAY.

&&

PREV DISCUSSION... /ISSUED 334 AM CST WED MAR 10 2010/

AN INTENSE UPPER LOW MOVING RAPIDLY ACROSS NORTHWEST TEXAS..OKLAHOMA
TODAY WILL CAUSE A SURGE OF LOW LEVEL GULF MOISTURE NORTHWARD ACROSS
THE AREA EARLY THIS MORNING. AREAS OF LIGHT DRIZZLE AND FOG WILL
DEVELOP FROM THE HILL COUNTRY EAST..AND BY LATE MORNING..THIS ADDED
DOSE OF MOISTURE AND INSTABILITY COUPLED WITH JET DYNAMICS MAY
PRODUCE A FEW SCATTERED SHOWERS AND THUNDERSTORMS ALONG A PACIFIC
FRONT MAINLY OVER THE EASTERN HALF OF THE CWA. AS THE LOW ZIPS
NORTHEASTWARD ACROSS NORTHERN OKLAHOMA INTO EASTERN KANSAS THIS
EVENING..WEST AND NORTHWEST FLOW WILL SPREAD DRIER AIR OVER THE CWA
BEHIND THE FRONT. MOSTLY CLEAR AND COOLER TONIGHT WITH THE DRY
PACIFIC AIRMASS. WESTERLY WINDS WILL MIX OUT THURSDAY MAKING FOR A
MILD TO WARM AFTERNOON WITH A COLD FRONT PUSHING INTO WESTERN
SECTIONS LATE IN THE DAY AS THE UPPER LEVELS BECOME MORE MERIDIONAL.
MOSTLY CLEAR AND COOL AGAIN THURSDAY NIGHT..THEN UNDER STABLE
NORTHWEST FLOW..MOSTLY CLEAR AND MILD TO WARM ON FRIDAY. COOL AGAIN
FRIDAY NIGHT AS A WEAK RIDGE SETTLES IN. WARMER STILL SATURDAY WITH
AN APPROACHING STORM SYSTEM DROPPING DOWN OVER THE NORTHERN ROCKIES.
THE SYSTEM WILL INTENSIFY SUNDAY WHILE DIPPING INTO NEW MEXICO.
SOUTH WINDS WILL BEGIN TAPPING GULF MOISTURE SUNDAY AS READINGS
SOAR INTO THE UPPER 70S AND 80S. THE 00Z GFS DIPS THE INTENSE UPPER
LOW INTO THE REGION MONDAY WHILE THE 00Z ECMWF MODEL RUN HANGS THE
LOW BACK OVER SOUTHWEST TEXAS..NORTHERN MEXICO. WITH MODEL
UNCERTAINTIES..WILL FORECAST A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS FOR MONDAY THROUGH TUESDAY AND WAIT FOR BETTER
DEFINITION OF THE EVENT IN THE NEXT SEVERAL MODEL RUNS.

FIRE WEATHER...
MINIMUM RELATIVE HUMDITIES WILL RANGE FROM NEAR 20 PERCENT TO THE
SINGLE DIGIT PERCENTILES FROM THE CENTRAL HILL COUNTRY AND MID
RIO GRANDE PLAINS WESTWARD. WESTERLY 20 -FT WINDS OF 20-25 MPH WILL
MIX DOWN BEHIND THE PACIFIC FRONT DURING THE AFTERNOON MAINLY OVER
VAL VERDE..EDWARDS AND KINNEY COUNTIES. A RED FLAG WARNING WILL
THEREBY BE ISSUED TODAY FROM LATE MORNING TO EARLY EVENING. MINIMUM
RELATIVE HUMIDITIES WILL BE LOWEST THURSDAY AFTERNOON ACROSS A
LARGER AREA. NEAR CRITICAL FIRE WEATHER CONDITIONS HAVE BEEN
HIGHLIGHTED FOR NORTHWEST SECTIONS OF SOUTH CENTRAL TEXAS THURSDAY
AFTERNOON AS WELL AND A RED FLAG WARNING MAY BE REQUIRED.

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  46  76  47  72 /  30  -   10  10   0
AUSTIN BERGSTROM INTL AIRPORT  73  39  75  43  72 /  30  -   10  10   0
NEW BRAUNFELS MUNI AIRPORT     76  45  78  45  73 /  30  -   -   10   0
BURNET MUNI AIRPORT            73  42  72  43  68 /  30  -   10  10   0
DEL RIO INTL AIRPORT           78  44  75  45  76 /  -   -    0  10   0
GEORGETOWN MUNI AIRPORT        74  43  73  45  70 /  30  -   10  10   0
HONDO MUNI AIRPORT             77  38  77  42  76 /  20  -   -   10   0
SAN MARCOS MUNI AIRPORT        74  43  76  45  74 /  30  -   -   10   0
LA GRANGE - FAYETTE REGIONAL   74  48  74  48  70 /  30  10  -   10   0
SAN ANTONIO INTL AIRPORT       77  44  77  47  75 /  20  -   -   10   0
STINSON MUNI AIRPORT           77  44  78  46  75 /  20  -   -   10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: EDWARDS...KINNEY...VAL VERDE.

&&

11/18
Hazardous weather outlook, Mar 10, 6:54 AM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
654 AM CST WED MAR 10 2010

TXZ171>173-183>194-202>209-217>225-228-111300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
654 AM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A RED FLAG WARNING IS IN EFFECT FOR THE SOUTHERN EDWARDS PLATEAU TODAY...
INCLUDING VAL VERDE...EDWARDS...AND KINNEY COUNTIES. CRITICAL OR
NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER
WESTERN PARTS OF SOUTH CENTRAL TEXAS TODAY THROUGH
FRIDAY...GENERALLY DURING THE DAYTIME HOURS. GUSTY WINDS AND VERY
LOW RELATIVE HUMIDITIES WILL MAKE CONDITIONS FAVORABLE FOR THE
SPREAD OF FIRE.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER EASTERN PARTS OF
SOUTH CENTRAL TEXAS TODAY AS A FRONTAL PASSAGE CROSSES OUR CWA...BUT
NO SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
CRITICAL OR NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
OVER WESTERN PARTS OF SOUTH CENTRAL TEXAS ON THURSDAY AND FRIDAY...
GENERALLY DURING THE DAYTIME HOURS. GUSTY WINDS AND VERY LOW
RELATIVE HUMIDITIES WILL MAKE CONDITIONS FAVORABLE FOR THE SPREAD
OF FIRE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 10, 1:09 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
109 PM CST WED MAR 10 2010

TXZ173-192-102000-
TRAVIS-WILLIAMSON-
109 PM CST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TRAVIS AND SOUTHERN
WILLIAMSON COUNTIES UNTIL 200 PM CST...

AT 107 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ROLLINGWOOD...OR NEAR AUSTIN...MOVING EAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AUSTIN...
  WINDEMERE...
  PFLUGERVILLE...
  BERGSTROM...
  MANOR...
  PILOT KNOB...
  DEL VALLE...
  WELLS BRANCH...
Special weather statement, Mar 10, 1:25 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
125 PM CST WED MAR 10 2010

TXZ173-191>194-102015-
BASTROP-HAYS-LEE-TRAVIS-WILLIAMSON-
125 PM CST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAYS...NORTHWESTERN
BASTROP...EXTREME WESTERN LEE...EASTERN TRAVIS AND SOUTHEASTERN
WILLIAMSON COUNTIES UNTIL 215 PM CST...

AT 121 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PFLUGERVILLE TO
BUDA...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ELGIN...
  MANOR...
  BERGSTROM...
  COUPLAND...
  WYLDWOOD...
  RICES CROSSING...
  DEL VALLE...
  PILOT KNOB...
  CREEDMOOR...
  MAHA...
Local storm report, Mar 10, 1:26 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
126 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             7 SE BEE CAVE           30.24N  97.87W
03/10/2010  E0.75 INCH       TRAVIS             TX   TRAINED SPOTTER

0107 PM     HAIL             3 W SUNSET VALLEY       30.23N  97.87W
03/10/2010  E0.50 INCH       TRAVIS             TX   TRAINED SPOTTER

            HAIL REPORTED AT THE INTERSECTION OF 290 AND 71

&&

EVENT NUMBER EWX1000087 EWX1000086

CJM
Local storm report, Mar 10, 1:36 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
136 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             4 E AUSTIN              30.28N  97.67W
03/10/2010  E0.50 INCH       TRAVIS             TX   TRAINED SPOTTER

            0.25 TO 0.5 HAIL AT THE INTERSECTION OF HWY 183 AND MLK
            BLVD

&&

EVENT NUMBER EWX1000088

CJM
Special weather statement, Mar 10, 2:02 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
202 PM CST WED MAR 10 2010

TXZ192>194-208-102045-
BASTROP-CALDWELL-LEE-TRAVIS-
202 PM CST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN CALDWELL...
NORTHERN BASTROP...EXTREME WESTERN LEE AND SOUTHEASTERN TRAVIS
COUNTIES UNTIL 245 PM CST...

AT 159 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF CEDAR CREEK...OR 16 MILES
WEST OF BASTROP...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BASTROP...
  CEDAR CREEK...
  WYLDWOOD...
  CAMP SWIFT...
  CIRCLE D-KC ESTATES...
  PHELAN...
  CEDAR HILLS...
  HILLS PRAIRIE...
  UPTON...
  BUTLER...

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.